According to a recent podcast from the Lancet, Paracetemol use in the first year of life is likely to induce asthma by age six to seven.
Researchers analyzed questionnaires from the first and third parts of the International Study of Asthma and Allergies in Childhood (ISAAC) to qualify their findings - 226,248 children, aged 6 to 7 years from 87 centres in 34 countries participated in the study. The children were randomly sampled. After exclusions for low response rates, 205,487 children from 73 centres in 31 countries were used for the first analysis. Paracetamol use for fever during the first year of life included 194,555 children aged 6 to 7 years from 69 centres in 29 countries, and the multi-variate analysis included 105,041 children aged 6 to 7 years from 47 centres in 20 countries.
The authors were able to conclude that "use of paracetamol in the first year of life, and in later childhood, is associated with risk of asthma, hay fever, and eczema at age 6 to 7 years". The study looked at two age groups - 6 to 7 year-olds, and 13 to 14 year-old adolescents.
The research group included scientists from Germany, China, Malta and other parts of the world, providing data to lead researcher Professor Richard Beasley from the Medical Research Institute of New Zealand in Wellington and others at the Faculty of Medical and Health Sciences in the University of Auckland, New Zealand.
Experts are re-directing their asthma focus, urging providers to look at asthma as a symptom, rather than a disease. Dr. Richard Beasley says the ISAAC study initially looked at the prevalence of asthma and allergic diseases in children from 50 countries, followed by trends. Previous studies have shown evidence that paracetamol is linked to asthma, but according to Dr. Beasley, those studies have received little attention. The current, Phase III study is focused to look at individual factors that contribute to the development of allergic respiratory diseases.
The epidemiological “Nurses’ Health Study” looked at nurses over a period of years, also finding a dose related risk of asthma with paracetamol use. There has been a direct correlation between increase in asthma and increased paracetamol use.
The study is large and of high quality, lending much credibility to the results. Use of the drug in the first year of life yielded a 50% increase in the risk of asthma for children age 6 to 7, according to Dr. Beasley. In this study, causality could not be determined, but the dose related association was strong.
No change in recommendations exist for treating pain in fever in childhood, as further studies are needed before clinical guidelines are altered. Dr. Beasley suggests it would be prudent to make sure guidelines for Paracetamol use are strictly followed by parents and healthcare providers. For now, it remains the drug of choice, even for asthmatics.
What the Study Means to You
The take home message is that drugs, especially in excess can harm. If you develop symptoms of respiratory disease, newly diagnosed, look at your medication list. It’s important to pay attention to your symptoms, especially those that newly develop. Take note of studies such as this, and do your best to monitor your individual response to medications. Simple adjustments, made through awareness and discussion with your healthcare provider can avoid health complications.
Never give your child more than the recommended dose of any medication.
The Lancet 20 September 2008
Acetaminophen linked to increased risk of asthma and COPD
Appropriate Use of Nonprescription Analgesics in Pediatric Patients
More Than 300 Regularly Prescribed Medicines Can Damage the Lungs